MAUDE Adverse Event Report: SYNTHES TUTTLINGEN REDUCTION FORCEPS WITH POINTS BROAD-RATCHET

SYNTHES TUTTLINGEN REDUCTION FORCEPS WITH POINTS BROAD-RATCHET
Catalog Number 398.41.96
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation; the results are pending completion.A device history record review was attempted for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: week 27, 2001.The device history records are no longer available due to the age of this instrument (over 15 years old).The exact date of manufacture is unknown.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while performing a suprapatellar tibial nailing procedure the surgeon had inserted the tibial nail and while attempting to drill for the proximal interlocking screws, the drill bit hit the nail.The surgeon was concerned there was an alignment issue with the synthes aiming devices.The surgeon then attempted to drill for another interlocking screw and was successful.Upon addressing the previous screw, she attempted to drill again and was successful in drilling and placing the screw.The patient also had a distal fibula fracture.While trying to place a bone clamp around the fracture, one tip of the reduction forceps broke off.The fragment was retrieved and discarded.There was a two (2) minute delay due to the reported event.The surgery was completed successfully with another clamp.The patient postsurgical outcome was reportedly fine.Concomitant devices reported: tibial nail (part #unknown, lot # unknown, quantity 1), drill bit (part #unknown lot #unknown, quantity 1).This report is 4 of 4 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: a visual inspection, device history record review, and drawing review were performed as part of this investigation.This complaint is confirmed.Per the technique guide, the 398.41.96 reduction forceps are an instrument routinely used in the variable angle locking hand system.The device was returned and reported to have broken during surgery.This condition is confirmed; one of the distal jaws has sheared off along the surface nearest the hinge of the device.It is likely that over fifteen years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The device was manufactured in 2001 and is over fifteen years old.The balance of the returned device is in otherwise functional condition with some superficial wear.The relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no non-conformance reports germane to the complaint condition were generated during the production of this device.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
REDUCTION FORCEPS WITH POINTS BROAD-RATCHET
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6372228
Report Number9680938-2017-10030
Device Sequence Number11014955
Product Code HTD
UDI-Device Identifier10886982201393
UDI-Public(01)10886982201393(10)A7KA27
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.41.96
Device Lot NumberA7KA27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/02/2017
Supplement Report FDA Received Date04/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN DRILL BIT, QUANTITY 1; UNKNOWN TIBIAL NAIL, QUANTITY 1
Patient Age62 YR
Patient Weight80